The Lupus Forum banner
1 - 20 of 46 Posts

·
Registered
Joined
·
6,152 Posts
Excellent article!

Thanks Clare

Luv
Joan
 

·
Registered
Joined
·
5,267 Posts
Hmmmm......very interesting to know !!

THANKS !

I actually go for my 6 month in July.
 

·
Registered
Joined
·
15,684 Posts
Hi Clare


Good article, thanks for posting it.

I've been on it two years and just had another appt with the Optho. He said I dont have two of the higher risk factors (i.e. I'm not overweight and I'm only on 400mg) and so far my tests have all been good. He didnt do the visual field this time, but did do other tests and a split lamp exam which he said I passed with flying colours (no pun intended
) So I am to look at my Amsler grid once a week and also check my red coloured object weekly (apparently if it changes tone of red it can be a sign of a problem). If they are ok come back in a year
so I've been able to cut down on at least one doc visit in the next year


love
Lily
 

·
Registered
Joined
·
6 Posts
I've been taking plaquenil for at least 14 years...400mg/day. I get annual complete vision checks with visual field testing, and there hasn't been a hint of any retinal problems. Hope this eases some fears of those that also take it :)

*hugs*
Kaetlyn
 

·
Registered
Joined
·
6 Posts
plaqueni; &retinaltoxicity

I have been on plaqunil since february,it has been doing wounder for my daily ability but i have been having a blurry vision when reading my paper very close but i can read it when put a far...iam not sure if it has any thing to do with med. any way i willcontinue to take it and i willsee my rheumy in december.thanks a lot for the info,:lol:
 

·
Registered
Joined
·
6 Posts
I have been on plaqunil 400 mg for about a year. I have my eyes checked every 3 months which include visual fields and I am fine.
 

·
Registered
Joined
·
19 Posts
Seeing through the looking glass!

I have been on plaquenil 400mg/day for the last 10 years and have 6 monthly field tests for the last 4 1/2 years - no deterioration to date. Hope that helps. I have required reading glasses for a couple of years now and I am reliably told that age is against me and not the lupus (i'm 46).:more:
 

·
Registered
Joined
·
2,374 Posts
I have been on 400mg daily, about 16 years, eyes checked regularly too, so far no problems. It has helped me alot.

Sheila xxx
 

·
Registered
Joined
·
6 Posts
Plaquenil, Me too.

Hi:

I have been on Plaquenil for about 6 years now, 400 mg a day and get regular eye checks. No problems either. I am just getting the usual age-related eye problems. I wear progressive eye glasses and they work great. Sometimes at night when driving I notice that I am sensitive to the headlights of oncoming cars.

Paula
:bigsmile:
 

·
Registered
Joined
·
98 Posts
Re:Eye tests(cataracts & lens implants)

Many years ago(1990),I was on high doses of prednisone(60mgs)for a year due to a serious flare(nephritis & ITP).
I did develop cataracts,had surgery to remove the cataracts & lens implants in 1995.
I am now on plaquenil and have been on it for a few years. My eyes are checked regularly. Every 4 months,I have a visualization test and office follow up by my opthamologist.
Glad to say that there have been no more eye problems. I did have cellulitis twice (2001)because of a lupus flare but recovered with no serious damage.
I do wear reading glasses due to my age,(58 yrs old).
 

·
Registered
Joined
·
170 Posts
I was on Plaquenil for less than 2 years; 400 mg.daily and was dx with Retinal Toxicity about 2 weeks ago by an optometrist, opthamologist and conculsively, by the Retinal Specialist. I'm not in a risk category either.

Keep your eye appointments! :)
 

·
Registered
Joined
·
5 Posts
Taken off plaquenil due to vision loss

I was taken off of the plaq because it was deteriorating my vision. Once off it my vision seemed to go almost back to normal. You HAVE to have the 3 month checks from what I understand, as soon as there is a problem, if they jump on it , it isn't so bad.

Be careful!:)
Julz
 

·
Registered
Joined
·
117 Posts
I was also recently taken off of Plaquenil. My Optometrist discovered some change in my retina (left eye). I went to see several specialists and it was determined that I do have Plaquenil Retinopathy.

I had noticed blurry vision out of my left eye but that is my "bad" eye anyway so I just thought I would get a new prescription. Unfortunately, there is no prescription to fix the blurry vision from the damage. I hope that over time the problem will fix itself. In the meantime, Plaquenil if off limits.

Sharon
 

·
Registered
Joined
·
1 Posts
My 84 year old mother is taking plaquenil for lupus and has found out that she has the retina problems. Anyone else have this problem? Does a person just quit right away? No tapering? Are there other medications that can be taken instead?
 

·
Registered
Joined
·
14,661 Posts
Discussion Starter · #16 ·
Welcome to the forum !

I'm sorry to hear about your mother's bad luck with Plaquenil. The usual advice is to stop at once - Plaquenil doesn't cause dependency so no withdrawal symptoms per se, although of course she might find lupus symptoms returning. But really her doctor should be advising.

The alternative is an old fashioned anti malarial called Quinacrine in the USA and Mepacrine in the UK. It used to be called Atabrine.
It was superseded by Plaquenil for anti malarial prophylaxis so now it has to be obtained from a compounding pharmacy or hospital pharmacy who purify the chemical and make it into pills.
It makes an excellent alternative to Plaquenil for SLE and there is no risk of retinal toxicity. If you meet with resistance, we can provide references to its use. Some doctors simply do not know about it.
Unfortunately I haven't heard of any other countries where it is available except perhaps in teaching hospitals with lupus experts in a clinical setting.

If it is not available the next choice are the disease modifying drugs Imuran ( azathioprine ) or Methotrexate.

Good Luck !


Clare
 

·
Registered
Joined
·
40 Posts
Well all I can say to the above posts is "OH BUM". I have been taking plaquenil for 5 yrs, just last year I noticed that when I looked out of my left eye only, writing would be distorted or if I was looking at anything circular then " 11 0'clock" would be missing. Perhaps I will go back to my doc and kick him up the bum and get him to refer me again!
 

·
Registered
Joined
·
188 Posts
I have been taken off plaquenil because they think it has caused retinal toxicity and also have just had a cataract removed - the result of steroids. So I do agree with the former posts which said have your eyes checked regularly
Hugs
Sheilamac
 

·
Registered
Joined
·
646 Posts
What's the shortest period of time that retinal toxicity can begin to happen?

ie. most people notice this after several years. But is there a chance it can occur after several weeks or months?

Oh, and judging by what most people who have suffered this, it seems to happen mainly in one eye. Although, I'm sure some may have had it in both eyes.
 
1 - 20 of 46 Posts
Top